Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 39, NWS Duluth, MN

June 25, 2002Bayfield County, Sawyer County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jun 25, 2002, 7:11 PM CDT for Bayfield County, Sawyer County, Wisconsin. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2002, 7:11 PM CDT (00:11 UTC)
Expired
Jun 25, 2002, 8:15 PM CDT
In force
64 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Bayfield County, WI, Sawyer County, WI

The radar

The Duluth radar (KDLH), 99 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 8:03 PM CDTThunderstorm Wind 50 EHayward, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 6:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4448 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4448 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
2.4
Supercell composite
16.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 260011
SVRDLH
WIC007-113-260115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
711 PM CDT TUE JUN 25 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAWYER COUNTY IN NORTHWEST WISCONSIN
  BAYFIELD COUNTY IN NORTHWEST WISCONSIN

* UNTIL 815 PM CDT

* AT 711 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE
  HAIL AND DAMAGING WINDS 14 MILES WEST OF CABLE...OR ABOUT 13 MILES
  NORTHWEST OF HAYWARD...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CABLE AROUND 725 PM...
  SEELEY AROUND 725 PM...
  NAMEKAGON AROUND 740 PM...

DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE
LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

.END

LAT...LON 4628 9159 4616 9157 4605 9152 4595 9094
          4628 9094
SHIMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 4:00 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 25, 4:00 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
400 PM CDT TUE JUN 25 2002

MAIN PROBLEM IS CONVECTION THIS EVENING.

.ATTM...ISOLATED THUNDERSTORMS ARE DEVELOPING OVER EASTERN ND AND A
TRAIN OF THUNDERSTORMS CONTINUES TO FORM OFF THE NORTH-SHORE LAKE
BREEZE OF UPPER RED LAKE.  WHO EVER KNOWS WHICH OBSCURE FEATURE...OF
MANY...WILL FINALLY TRIGGER CONVECTION.  THE LATTER SEEM TO BE
PASSING INTO ONTARIO...WITH ONE OR TWO SMALL BUT STRONG CELLS OVER
BORDER AREA WILDERNESS. WITH LOW STABILITIES...A THETA-E RIDGE OVER
DLH...AND A RIGHT-REAR JET POSITION...ABUNDANT SUNSHINE...ALONG WITH
DEW POINTS OF 22C...THUNDERSTORMS STILL SEEM TO BE HAVING TROUBLE
MAINTINING THEMSELVES FOR VERY LONG.  THERE SEEMS TO BE A CAP...
THOUGH THERE ARE NO TELL-TALE WAVE CLOUDS ON THE SATELLITE IMAGE.

.TONIGHT...WHATEVER THUNDERSTORMS OCCUR SHOULD END FROM WEST TO
EAST AS THE DIFFUSE SURFACE BOUNDARY MOVES EAST LATE TONIGHT.  WE
BURIED A 40 PERCENT POP...WHICH IS BELOW GUIDANCE.  WE WENT CLOSE
TO THE GUIDANCE CONSENSUS LOW TEMPERATURE.

.WEDNESDAY THROUGH THURSDAY...THE AVN IS DRIER THAN THE ETA...AND
BOTH ARE DRY.  WE DO NOT ANTICIPATE A SIGNIFICANT CHANCE OF RAIN.  A
WEST FLOW WILL KEEP THE LAKESHORE WARMER THAN INLAND AREAS...EXCEPT A
FEW HEAD-LANDS ON THE SOUTH SHORE.  WE WENT ABOVE GUIDANCE HIGHS
BOTH DAYS...THE MAV HAS BEEN QUITE A BIT COOL LATELY...WHEN SUNSHINE
IS INVOLVED.  COLD ADVECTION IS MOSTLY ALOFT...LOW LEVEL HEATING WILL
MIX MOMEMTUM...SO WINDS WILL BE A LITTLE STRONGER THAN THE GUIDANCE
CONSENSUS.

.DLH...NONE.

EOM

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:13 PM CDTSevere Thunderstorm WarningDLHBurnett62 min
Jun 25, 7:55 PM CDTSevere Thunderstorm WarningDLHAshland50 min
Jun 25, 7:58 PM CDTSevere Thunderstorm WarningDLHWashburn47 min
Jun 25, 8:01 PM CDTSevere Thunderstorm WarningDLHWashburn44 min
Jun 25, 8:18 PM CDTSevere Thunderstorm WarningDLHSawyer57 min
Jun 25, 8:46 PM CDTSevere Thunderstorm WarningDLHAshland, Iron, Price59 min
Jun 25, 9:13 PM CDTSevere Thunderstorm WarningDLHSawyer32 min
Jun 25, 9:40 PM CDTSevere Thunderstorm WarningDLHPrice50 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.